Wisconsin, 2022

High Wind and Strong Wind in Wisconsin, April 14, 2022

April 14, 2022 · NWS MKX · 20 events in 20 counties and zones

A strong low pressure area tracking from northern Minnesota into Ontario brought strong west to southwest winds to much of southern WI. Scattered tree limbs were downed, but also a small number of medium to large trees were uprooted or knocked down.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong low pressure area tracking from northern Minnesota into Ontario brought strong west to southwest winds to much of southern WI. Scattered tree limbs were downed, but also a small number of medium to large trees were uprooted or knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 14, 2:03 AM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 2:03 AM CST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
303 AM CDT Thu Apr 14 2022

.SHORT TERM...
(Issued 302 AM CDT Thu Apr 14 2022)

Today through Friday:

Rain associated with a passing cold front has pushed well east of
the area this morning. Gusty west to southwest winds will continue
through daybreak, before really increasing through the morning
hours as deep mixing takes place across the area. The ongoing Wind
Advisory looks good, with gusts to 50 MPH expected this afternoon.
Don't think we'll quite reach High Wind Warning levels (sustained
winds of at least 35 knots/40 MPH and/or gusts in excess of 50
knots/58 MPH), but we may get close on gusts at times.

Temperatures today should top out in the mid to upper 40s. Expect
to see a high based stratocu deck across at least the northern
half of the area, with less cloud cover south where lift and
moisture aren't quite as favorable.

Winds will remain breezy overnight tonight and on Friday, though
not nearly as strong as today, with peak gusts expected to be in
the 30-35 MPH range. Lows tonight will be in the upper 20s/low
30s, with highs on Friday again in the mid to upper 40s.

Boxell

.LONG TERM...
(Issued 302 AM CDT Thu Apr 14 2022)

Friday night through Wednesday:

A cold front will pass through the area Friday night into Saturday
morning, with cold high pressure building into the area on
Saturday. Highs will likely struggle to get above 40, with a
steady northwest breeze expected.

The high will start to push east of the area on Sunday, with
another wave approaching from the west. Light showers are possible
as early as Sunday afternoon, but more likely Sunday evening.
These are expected to start out as rain, but may mix with some
snow at times, especially later Sunday night. The light mix is
expected to linger into Monday.

The first half of next workweek is looking chilly as another
Canadian high moves through. Temperatures may start to warm a bit
toward mid week as warm advection increases ahead of another
system moving through the Great Lakes, though this will ultimately
be very dependent on storm track.

For those looking for warmer temperatures, there is growing
consensus within the extended model guidance that chances for a
significant warming trend are increasing toward the end of next
week, as an amplified upper level ridge starts to move into the
middle part of the country.

Boxell

&&

.AVIATION...
(Issued 302 AM CDT Thu Apr 14 2022)

VFR conditions are expected over the next 24 hours. Strong winds
from the west and southwest will be the primary aviation concern,
with gusts increasing through the morning. Frequent gusts in
excess of 35-40 knots are expected through the afternoon hours,
with a few gusts around 45 knots possible. The stronger gusts will
diminish this evening, but breezy conditions will continue
overnight and on Friday.

Boxell

&&

.MARINE...
(Issued 302 AM CDT Thu Apr 14 2022)

Strong low pressure over eastern North Dakota will lift to north
of Lake Superior tonight, while strengthening slightly. West to
southwest gales will continue to increase across the lake this
morning, continuing through this afternoon for the south half of
the lake and nearshore, and into Friday over the north half. Gale
Warnings are in effect for both the nearshore and open waters for
these times. Once the Gale expires for the nearshore, another
Small Craft Advisory will be needed.

High pressure moving into the region Saturday into Saturday night
and will bring lighter winds. Winds are expected to take on an
easterly component on Sunday as this high moves east of the area.
Low pressure will push across Lake Superior on Monday, with a
winds returning to a westerly direction behind an associated cold
front.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-
     WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...10 AM Thursday to 7 PM
     Thursday.

LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 until 7 PM Thursday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 until 4 PM Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 14, 2:11 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
311 AM CDT Thu Apr 14 2022

WIZ046-047-051-052-056>060-062>072-150815-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
311 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

West to southwest winds will gust as high as 50 MPH at times this
afternoon. A Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-150815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
311 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

West to southwest gales are expected through this afternoon,
before diminishing this evening. Even after gales diminish,
elevated winds and waves will continue through the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated winds and waves are expected through Friday afternoon,
and potentially again on Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-150815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
311 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

West to southwest gales are expected through this afternoon over
the south half of the lake, and through Friday afternoon over the
north half of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gales will continue into Friday afternoon over the northern half
of the lake.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind, 2 high wind. Local standard time, as filed.

High Wind, Racine

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Racine forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Measured wind gust of 59 mph at 12:16 PM CST.

High Wind, Kenosha

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Kenosha forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Measured wind gust of 63 mph at 11:51 PM CST.

Strong Wind, Columbia

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Columbia forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Dodge forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Fond du Lac forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Green

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Green forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Green Lake forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Marquette

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Marquette forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Iowa forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Lafayette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$7,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Water St. was closed in the afternoon due to glass falling from a broken window in a high rise building, and the danger of more broken windows from the strong winds.

Strong Wind, Ozaukee

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Waukesha forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Walworth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Sauk forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014060, 1014061, 1014062, 1014063, 1014064, 1014065, 1014066, 1014067, 1014068, 1014069, 1014070, 1014071, 1014072, 1014073, 1014074, 1014075, 1014076, 1014077, 1014078, 1014079.